Acute Onset Palpitations in a 31-Year-Old Man

October 18, 2016
Payal Kohli, MD

This first episode of arrhythmia occurs after completion of a customary 4-mile run. HR: 172 beats/min. View ECG here.

A 31-year-old man presents with palpitations and dizziness. He has no significant past medical history and his symptoms began suddenly this morning after he finished his usual 4-mile run. His heart rate is 172 beats/min and his blood pressure is 100/72 mmHg. ECG is shown below.

What is the nature of the patient’s arrhythmia?

1. Based on your assessment, what is the initial treatment for this patient?

A. Metoprolol tartrate IV

B. Diltiazem IV

C. Adenosine IV

D. Amiodarone IV

E. Synchronized cardioversion

Answer, Discussion, Next Question>>>

 

 

Answer:  C. Adenosine

The patient is presenting with a narrow complex supraventricular tachycardia (SVT). Given his young age and the absence of structural heart disease, this is most likely atrioventricular nodal reentrant tachycardia (AVNRT). As he is hemodynamically stable with a good blood pressure, adenosine can be used as the initial treatment to break the tachycardia. Alternatively, vagal maneuvers could be attempted to increase AV nodal block and terminate the arrhythmia.

You commence carotid massage, which is unsuccessful. You then administer 6 mg adenosine, followed by 12 mg of adenosine with no significant improvement in heart rate or symptoms. ECG remains unchanged. The patient now complains of dyspnea and his oxygen saturation drops from 98% to 88%.  You recheck his blood pressure, which is now 77/52 mm Hg. 

2. What treatment would you use next for this patient?

A. Metoprolol tartrate IV

B. Diltiazem IV

C. Adenosine IV

D. Amiodarone IV

E. Synchronized cardioversion

Answer, Discussion, Next Question>>>

 

 

Answer: E. Synchronized cardioversion

As the patient now has an unstable SVT (with evidence of pulmonary edema and hypotension), it must be treated immediately with synchronized cardioversion. Usually a current of 100-200J (biphasic) is sufficient to terminate the tachycardia.  But, be sure to synchronize the defibrillator as an unsynchronized shock can result in “R on T” phenomenon and degeneration to ventricular fibrillation.

After a small dose of sedation, the patient undergoes a synchronized cardioversion at 120J with restoration of NSR. 

3. What long-term management strategy would you recommend for this patient?

A. Metoprolol tartrate po qd

B. Diltiazem po qd

C. Flecainide po qd

D. Ablation of dual AV nodal pathway

Answer and  Discussion>>>

 

Answer: D. Ablation of dual AV nodal pathway

With improvements in electrophysiologic ablation techniques, the success rate of a dual AV nodal pathway ablation is >95% with a very low risk of complications. This would, therefore, be the appropriate approach in this young, healthy patient who may have recurrence of this arrhythmia. Daily medication such as a nodal agent or antiarrhythmic could result in unnecessary side effects.